Alert archive / New Mexico / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

April 25, 2025Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 25, 2025, 5:20 PM MDT for Curry County, Quay County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2025, 5:20 PM MDT (23:20 UTC)
Expired
Apr 25, 2025, 6:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Curry County, NM, Quay County, NM

The radar

The Cannon AFB radar (KFDX), 46 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 5:46 PM MDTHAIL 11 Sw Wheatland, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 12:57 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS55 KABQ 252320
SVRABQ
NMC009-037-260000-
/O.NEW.KABQ.SV.W.0002.250425T2320Z-250426T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
520 PM MDT Fri Apr 25 2025

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Curry County in east central New Mexico...
  Southeastern Quay County in east central New Mexico...

* Until 600 PM MDT.

* At 520 PM MDT, severe thunderstorms were located along a line from 
  8 miles southwest of Wheatland to 14 miles north of Bellview, 
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  San Jon, Grady, Wheatland and Broadview.

This includes Interstate 40 between Mile Markers 356 and 361.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds and 
large hail.

A Tornado Watch remains in effect until 900 PM MDT Friday for a 
portion of east central New Mexico.

&&

LAT...LON 3508 10353 3516 10304 3488 10304 3470 10354
TIME...MOT...LOC 2320Z 180DEG 10KT 3483 10346 3502 10307

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

11
1 follow-up statement
010 
WWUS55 KABQ 252335
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
535 PM MDT Fri Apr 25 2025

NMC009-037-260000-
/O.CON.KABQ.SV.W.0002.000000T0000Z-250426T0000Z/
Curry NM-Quay NM-
535 PM MDT Fri Apr 25 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT FOR 
NORTHEASTERN CURRY AND SOUTHEASTERN QUAY COUNTIES...

At 535 PM MDT, severe thunderstorms were located along a line from 8 
miles southwest of Wheatland to 14 miles north of Bellview, moving 
northeast at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail
         damage to roofs, siding, windows, and vehicles. Expect
         wind damage to roofs, siding, and trees.

Locations impacted include...
  San Jon, Grady and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. These storms are capable of producing 
dangerous hail and damaging winds.

Accumulations of small hail on roads can create very slick and 
hazardous driving conditions.

A Tornado Watch remains in effect until 900 PM MDT Friday for a 
portion of east central New Mexico.

&&

LAT...LON 3475 10350 3506 10350 3516 10304 3488 10304
TIME...MOT...LOC 2320Z 224DEG 7KT 3481 10346 3499 10307

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:15 PM MDT, 3 hours 5 minutes earlier. Its key messages:

  • Updated at 120 PM MDT Fri Apr 25 2025
  • Isolated severe storms will develop in far eastern New Mexico this afternoon and again Saturday. A few storms will produce hail and/or damaging wind gusts. There is a low chance of tornadoes and flash flooding.
  • Critical fire weather conditions will increase the risk of fire spread along and southwest of the middle and lower Rio Grande Valley Saturday, with stronger southwest winds on Sunday creating a more widespread risk of fire spread.
  • Strong southwest winds may down tree limbs and cause damage to utility poles in central and eastern New Mexico Sunday afternoon. Blowing dust and hazardous crosswinds may impact travel.
  • Chances for showers and storms will increase going into the middle of next week across eastern and portions of northern NM.
Area forecast discussion, Apr 25, 2:15 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
215 PM MDT Fri Apr 25 2025

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 120 PM MDT Fri Apr 25 2025

- Isolated severe storms will develop in far eastern New Mexico
  this afternoon and again Saturday. A few storms will produce
  hail and/or damaging wind gusts. There is a low chance of
  tornadoes and flash flooding.

- Critical fire weather conditions will increase the risk of fire
  spread along and southwest of the middle and lower Rio Grande
  Valley Saturday, with stronger southwest winds on Sunday
  creating a more widespread risk of fire spread.

- Strong southwest winds may down tree limbs and cause damage to
  utility poles in central and eastern New Mexico Sunday
  afternoon. Blowing dust and hazardous crosswinds may impact
  travel.

- Chances for showers and storms will increase going into the
  middle of next week across eastern and portions of northern NM.

&&

.SYNOPSIS...
Issued at 120 PM MDT Fri Apr 25 2025

Isolated severe storms are forecast across far eastern NM this
afternoon and evening, with chances continuing into Saturday.
Winds will increase this weekend, especially on Sunday when strong
to potentially damaging wind gusts and areas of blowing dust are
forecast. Chances for showers and storms will trend up going into
the middle of next week across much of northern and eastern NM,
with daytime temperatures generally near to below average.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 120 PM MDT Fri Apr 25 2025

Northern and central NM remains split across three different surface
airmasses with southwesterly flow aloft across the entire state.
While dry southerly winds are combining with very low humidity near
or below ten percent across the western half, higher moisture
resides across eastern NM. A cold frontal boundary backed through
northeastern NM wrapping around the southern tip of the Sangre de
Cristo's into Santa Fe bringing cooler temperatures and higher
moisture. Clayton notably has barely reached 50F today so far.
Southerly return flow bringing higher Td's from the Gulf continues
to push into southeastern and east-central NM meeting the
aforementioned cold front across Roosevelt County. This stalled
frontal boundary is where convective initiation has begun this hour.
SBCAPE of 1500-2500 J/kg will allow for robust convective updrafts,
and a veering vertical wind profile will allow for organized
supercells to develop. Drier mid-level air aloft mixing to the
surface, as has been observed the past few days in this region, will
again shunt the threat for severe weather further west into De Baca
and Chaves County this afternoon. However, this won't have much luck
penetrating past the surface frontal boundary allowing for
convection to stay focused and threaten areas of Curry and Roosevelt
Counties through the rest of this afternoon where a Tornado Watch
is in effect. Large hail and severe wind gusts are the main threats
with any of these cells, however SRH surpassing 100 m2/s2 will allow
for a tornado threat.

Single-cell thunderstorms will favor an easterly trek into TX by the
evening with outflow pushing back west into the eastern plains of
NM. The original frontal boundary becomes meshed and redefined north-
to-south further west, surging through the gaps of the central
mountain chain into Albuquerque. Showers and a few thunderstorms
will favor areas along this redefined frontal boundary in east-
central NM, with shower activity and patchy fog favored from Las
Vegas to Clines Corners past midnight. Gusty east canyon winds at
Albuquerque look to reach 30-35 mph with a brief uptick in moisture
spilling into the Rio Grande Valley all the way to the Continental
Divide between Grants and Chama. Drier southerly to southwesterly
winds quickly mix this moisture out Saturday afternoon, with chances
for thunderstorm activity returning to the eastern plains of NM.
Forecast uncertainty regarding atmospheric instability remains
across the eastern plains where there is a marginal risk for strong
to severe thunderstorms.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 120 PM MDT Fri Apr 25 2025

Strong to potentially damaging southwest winds will develop
Sunday as the jet stream pivots over the area in advance of an
approaching upper level low/trough. Winds are forecast to reach up
to 115kts at 300mb across northwest NM and a lee side trough is
forecast to deepen to near 989mb across northeast CO. Deep
atmospheric mixing will bring strong to damaging winds gusts to
the surface Sunday afternoon, with the highest gusts forecast from
south central NM through north central NM where a High Wind Watch
is in place. Areas of blowing dust will likely develop Sunday
afternoon, impacting middle RGV and Roswell areas. The upper level
trough will move east through the central/southern Rockies
Monday, turning our winds to the west. However, winds will trend
down Monday as the jet stream pulls away and another upper level
low approaches from over SoCal. Monday will be dry, but PWATs are
forecast to rise through mid week as the upper low over Socal
moves east over NM on Wednesday. The result will be increasing
chances for showers and storms Tue/Wed, especially across north
central and northeast NM on Wednesday where the upper low may
interact with a weak backdoor cold front. Another, weaker upper
low may impact the region toward the end of next week and keep
chances for convection going, mainly across northern and eastern
NM. Daytime temperatures will trend down and be near to below
average from mid to late next week thanks to the increase in
atmospheric moisture.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM MDT Fri Apr 25 2025

Northern and central NM is covered by three unique airmasses this
morning, each bringing their own aviation impacts. Dry southerly
to south-westerly winds will define areas along and west of the
central mountain chain, pushing into the central highland areas
this afternoon. Gusty winds of 25 to 35 kts will reach this area
this afternoon, threatening the need for an AWW at KABQ. A
backdoor cold front has pushed through northeastern NM bringing a
northeasterly to easterly wind shift, reaching K0E0 late this
morning, and wrapping around the southern tip of the Sangre de
Cristo Mts bringing a southeasterly wind to KSAF. A bank of broken
to overcast cirrus remains entrenched in the post-frontal area of
northeastern NM bringing low ceilings from KRTN to KCAO to KTCC.
Meanwhile, southerly return flow continues to flow into
southeastern and east-central NM where this morning's low
ceilings have eroded. Isolated to scattered thunderstorms are
favored to develop along a sharpening dryline from KCVN southward
this afternoon with storms moving into TX. Thereafter, showers and
thunderstorm activity will favor the leading edge of the cold
front from KLVS to KSXU to KTCC and KCVN this evening. Light
shower activity will continue through the central highlands along
the cold frontal boundary alongside low IFR/MVFR ceilings reaching
much of eastern NM. The resurgent front will bring east canyon
winds threatening 35kts and an AWW at KABQ again tonight into
early Saturday morning.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Fri Apr 25 2025

...CRITICAL FIRE WEATHER THREAT THROUGH SUNDAY MAINLY WESTERN AND
CENTRAL NM THEN EASTERN NM MONDAY...

While cooler and higher moisture resides over eastern NM this
afternoon persisting there Saturday shunting the fire weather
threat, very dry southerly flow persists elevated to critical fire
weather conditions across the western half of NM this afternoon.
This is notably true in the middle Rio Grande Valley. The
increased moisture pushes back west through the gaps of the central
mountain chain tonight bringing gusty east canyon winds to Santa Fe
and Albuquerque tonight and a brief good recovery in humidity
Saturday morning. This low level moisture gets mixed back out quick
Saturday afternoon by dry southerly winds, expanding the threat of
critical fire weather across west-central NM as well. Strong
southwesterly winds push the low level moisture back east to TX
Sunday, with widespread critical fire weather over at least the
western two-thirds of NM. A Pacific cold front brings temperatures
down some over western NM, turning winds westerly and shifting the
focus for critical fire weather conditions to the eastern half of
NM

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  43  78  41  72 /   0   0   0   0
Dulce...........................  33  75  33  71 /   0   0   0   0
Cuba............................  38  74  39  72 /   0   0   0   0
Gallup..........................  30  74  30  68 /   0   0   0   0
El Morro........................  37  72  36  68 /   0   0   0   0
Grants..........................  33  77  33  73 /   0   0   0   0
Quemado.........................  35  73  36  69 /   0   0   0   0
Magdalena.......................  44  77  45  75 /   0   0   0   0
Datil...........................  39  73  39  70 /   0   0   0   0
Reserve.........................  31  76  37  72 /   0   0   0   0
Glenwood........................  35  82  40  77 /   0   0   0   0
Chama...........................  33  68  34  65 /   0   0   0   0
Los Alamos......................  46  71  46  72 /   5   5   0   0
Pecos...........................  44  70  43  73 /  30  20  10   0
Cerro/Questa....................  40  70  43  68 /  10   5   5   0
Red River.......................  34  60  38  59 /  20  10  10   0
Angel Fire......................  32  64  33  66 /  40  20  20   0
Taos............................  36  72  37  72 /  20   5   5   0
Mora............................  40  67  39  71 /  40  30  20   0
Espanola........................  43  80  44  79 /   5   5   0   0
Santa Fe........................  46  74  47  74 /  10  10   5   0
Santa Fe Airport................  45  77  44  78 /  10  10   0   0
Albuquerque Foothills...........  53  81  54  79 /   0   5   0   0
Albuquerque Heights.............  49  82  49  81 /   0   0   0   0
Albuquerque Valley..............  46  85  47  83 /   0   0   0   0
Albuquerque West Mesa...........  48  83  49  82 /   0   0   0   0
Belen...........................  45  84  43  84 /   0   0   0   0
Bernalillo......................  48  84  48  82 /   0   0   0   0
Bosque Farms....................  44  84  43  83 /   0   0   0   0
Corrales........................  47  84  49  82 /   0   0   0   0
Los Lunas.......................  46  84  45  83 /   0   0   0   0
Placitas........................  50  79  50  79 /   0   5   0   0
Rio Rancho......................  48  83  49  81 /   0   0   0   0
Socorro.........................  47  86  47  85 /   0   0   0   0
Sandia Park/Cedar Crest.........  45  75  47  74 /  10  10   0   0
Tijeras.........................  46  77  47  76 /  10  10   0   0
Edgewood........................  43  76  41  76 /  10  10   0   0
Moriarty/Estancia...............  39  77  36  78 /   5  10   0   0
Clines Corners..................  43  70  41  73 /  10  20   5   0
Mountainair.....................  42  76  45  76 /   5   5   0   0
Gran Quivira....................  41  76  44  76 /   0   0   0   0
Carrizozo.......................  49  79  51  80 /   0   0   0   0
Ruidoso.........................  46  73  49  74 /   5   0   0   0
Capulin.........................  41  63  44  74 /  50  30  30   0
Raton...........................  43  68  43  78 /  50  30  20   0
Springer........................  44  69  43  79 /  50  20  20   0
Las Vegas.......................  44  66  43  75 /  40  30  20   0
Clayton.........................  45  65  51  81 /  70  40  30  10
Roy.............................  45  65  48  79 /  50  40  30   5
Conchas.........................  51  72  51  87 /  50  50  30  10
Santa Rosa......................  50  72  49  84 /  50  40  20   0
Tucumcari.......................  51  72  54  87 /  50  50  40  10
Clovis..........................  55  73  56  87 /  70  60  30  10
Portales........................  54  73  56  89 /  70  60  30  10
Fort Sumner.....................  53  76  53  89 /  50  50  20   5
Roswell.........................  60  85  57  94 /  30  30  10   5
Picacho.........................  50  81  47  86 /  20  10   5   0
Elk.............................  45  81  48  82 /   5   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM MDT Sunday for NMZ101-105-
106-109-120>125.

Red Flag Warning until 7 PM MDT this evening for NMZ106.

Red Flag Warning from 1 PM to 7 PM MDT Saturday for NMZ106.

High Wind Watch from Sunday morning through Sunday evening for
NMZ212>215-220>229-239-240.

&&

SHORT TERM...24
LONG TERM....11
AVIATION...24

Please note: The SYNOPSIS section will be terminated by the end of April.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:17 AM MDTHigh Wind WatchABQBernalillo, Chaves, Colfax, Lincoln, Mora, Rio Arriba and 8 more24 hr
Apr 25, 3:23 AM MDTFire Weather WatchABQBernalillo, Sandoval, Socorro, Valencia10 hr
Apr 25, 1:34 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more29 hr
Apr 25, 1:34 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, Colfax, Guadalupe, Lincoln and 13 more55 hr
Apr 25, 5:27 PM MDTSpecial Weather StatementABQColfax33 min
Apr 25, 5:52 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
Apr 25, 5:59 PM MDTSevere Thunderstorm WarningABQCurry, Quay46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.